Texas, 2022

Hail in Texas, April 4, 2022

April 4, 2022 · NWS EWX · 4 events in 1 county or zone

Thunderstorms developed over the mountains in northern Mexico and moved across the border into Texas. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed over the mountains in northern Mexico and moved across the border into Texas. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 4, 2:38 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 4, 2:38 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
338 PM CDT Mon Apr 4 2022

.SHORT TERM (Tonight through Tuesday Night)...
Latest surface observations and visible satellite photos show
abundant moisture across the area this afternoon. As of 3 PM, dew
point temperatures are in the 60s over most areas and up to the
lower 70s to the east of Interstate 35. Area Doppler radars have
been picking up on light to moderate showers since late this morning
where deeper moisture resides. The shower activity is expected to
continue for the rest of this afternoon and evening with
thunderstorm activity also increasing later this afternoon as the
cap weakens.

The scenario for late this afternoon and evening depends on how
quickly the cap erodes across the warm sector, and how far east the
dryline advances between northeast Mexico and Val Verde County. In
addition to all that, an upper-level short wave across the four
corners region is forecast to push east and into the Southern Plains
through the period to support strong to severe thunderstorms across
the area, especially over the Hill Country.

Earlier HiRes model runs were indicating convective initiation
across central Texas ahead of the dryline and pushing a line of
storms to the southeast. However, for the last several runs of the
HRRR, strong to severe thunderstorms have been depicting activity
crossing the international border between 5 and 6  PM with no cap in
place and MLCAPE values in the 1700 and 1800 J/kg range. Also, mid
lapse rates are coming in around 6 and almost 9 C/Km for a
moderately unstable atmosphere. On top of that, effective shear is
coming in around 60 knots. With all these ingredients in place and
if the HRRR pans out, expect storms to develop quickly and become
strong to severe with the main hazards being damaging winds and
large hail. Can't rule out an Isolated tornado or two. Otherwise,
this is a low confidence event as models are having difficulties on
sharing a unified solution.

Once the activity pushes to the east of our area on Tuesday, all
eyes turn to fire weather concerns as dry air and breezy conditions
take place as the dryline pushes into the Hill Country and the Rio
Grande. We have opted to issue a Fire Weather Watch for Val Verde,
Edwards, Real and Kinney Counties from 1 PM through 7 PM Tuesday.

The other item of concern during the day on Tuesday will be the hot
temperatures with record highs expected for a lot of areas. Highs
will range from the lower to mid 90s across the Hill Country near
100 across the Rio Grande. See more details in the climate section.

&&

.LONG TERM (Wednesday through Monday)...
A cold front will make steady southward progress across the region
on Wednesday. Gusty north winds will spread in behind the front,
along with cooler temperatures. The coolest readings are anticipated
across the Hill Country where highs will peak in the mid to upper
70s. Farther south into the Rio Grande and coastal plains, highs will
still manage to warm into the upper 80s to lower 90s as a stout low-
level thermal ridge will still be in place. Some moisture will be in
place across the coastal plains just ahead of the front. Confidence
in precipitation along the front is low, so we will keep the forecast
dry at this time. A reinforcing shot of surface high pressure moves
in on Thursday and this will keep highs down in the 70s to near 80.
Surface winds finally ease Thursday night into Friday morning. With
winds decreasing and dry air and clear skies in place, overnight lows
will drop into the upper 30s to upper 40s across most areas. We can't
completely rule out some lower to mid 30s in wind sheltered/low-
lying areas across the Hill Country. Highs on Friday will again range
from the mid 70s to lower 80s, with another cool night in store
Friday night into Saturday morning. A few of the models show return
southerly flow kicking in a little sooner on Saturday. This could
alter the low temperature forecast for Friday night into Saturday
morning. For now, we will show most areas in the upper 30s to upper
40s.

Southerly flow in the low-levels quickly ramps up for the upcoming
weekend into early next week, resulting in a warming and moistening
trend. We will keep the forecast dry through the weekend given the
fairly stable northwest flow aloft. By late Sunday into early Monday,
there are signs the flow aloft transitions to the southwest. For now,
we will only mention a slight chance for showers along the Highway 77
corridor into portions of I-35 on Monday.

&&

.FIRE WEATHER...
Elevated to critical fire weather conditions and opportunities for
Fire Weather Watches and Red Flag Warnings return on Tuesday and
continue through Saturday. By the way and as mentioned above, there
is a Fire Weather Watch for the northwest of the area from 1 PM to 8
PM Tuesday for low humidities and breezy conditions. Minimum
humidities will plunge into the single digits and teens across our
western areas on Tuesday and Wednesday, then continue through
Saturday. Minimum humidities in the 20s and 30s across our eastern
areas on Tuesday and Wednesday, also plunge into the single digits
and teens on Thursday, then continue through Saturday. Humidities
recover a little on Sunday. Winds will be breezy and gusty most
days. Westerly winds on Tuesday turn northerly on Wednesday and
Thursday, then turn southerly out west on Friday and all areas on
Saturday. Any wetting rains from showers and thunderstorms today and
tonight will be spotty and will likely not contribute to any fuel
moisture. As a result, fuels are expected to dry even more during
the next several days.

&&

.CLIMATE...
Record High Temperatures for April 5
Austin Camp Mabry  94
Austin Bergstrom   89
San Antonio        93
Del Rio            96

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  93  62  79  52 /  50   0   0   0   0
Austin Bergstrom Intl Airport  64  92  60  80  49 /  50   0   0   0   0
New Braunfels Muni Airport     66  94  60  84  50 /  30  -    0   0   0
Burnet Muni Airport            60  92  58  77  48 /  50   0   0   0   0
Del Rio Intl Airport           63  99  62  89  55 /  20   0   0   0   0
Georgetown Muni Airport        62  92  60  78  50 /  60   0   0   0   0
Hondo Muni Airport             63  97  59  89  49 /  20  -    0   0   0
San Marcos Muni Airport        64  93  60  82  49 /  30  -    0   0   0
La Grange - Fayette Regional   69  90  63  81  50 /  50  -    0   0   0
San Antonio Intl Airport       66  94  62  84  53 /  20  -    0   0   0
Stinson Muni Airport           69  97  65  89  55 /  20  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday evening
for Edwards-Kinney-Real-Val Verde.

&&

Short-Term/Aviation...17
Long-Term...Platt
Decision Support...Quigley
Hazardous weather outlook, Apr 4, 3:39 AM CST, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
439 AM CDT Mon Apr 4 2022

TXZ171>173-183>194-202>209-217>225-228-050945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
439 AM CDT Mon Apr 4 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

The is a Slight risk for severe thunderstorms over Llano, Burnet,
and Williamson Counties and a Marginal risk over the rest of South
Central Texas this afternoon and evening. Damaging winds are the
main threat with a lower threat for large hail and tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to near critical fire weather conditions are possible
each afternoon Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather to the National Weather Service.

The radar

The Laughlin AFB radar (KDFX), 67 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Val Verde

When
April 4, 5:45 PM CST
Where
Val Verde County, 4.55 mi SE of Amistad Res East
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
29.460, -100.940

A thunderstorm produced ping pong ball size hail in Lake View on the south shore of Lake Amistad.

Hail, Val Verde

When
April 4, 5:55 PM CST
Where
Val Verde County, 4.08 mi SE of Amistad Res East
Measured
1 in hail
Reported by
Public
Coordinates
29.460, -100.950

A thunderstorm produced quarter size hail in Lake View on the south shore of Lake Amistad.

Hail, Val Verde

When
April 4, 5:55 PM CST
Where
Val Verde County, 2.16 mi SSW of Amistad Res East
Measured
1.25 in hail
Reported by
Public
Coordinates
29.470, -101.010

A thunderstorm produced half dollar size hail on the south shore of Lake Amistad.

Hail, Val Verde

When
April 4, 6:00 PM CST
Where
Val Verde County, 5.46 mi E of Amistad Res East
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
29.510, -100.910

A thunderstorm produced nickel size hail in the 277 North Campground on Lake Amistad.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021229, 1021231, 1021232, 1021233.